Colorado, 2025

High Wind in Colorado, May 14, 2025

May 14, 2025 · NWS PUB · 1 event in 1 county or zone

A strong upper level low pressure system moved across the region, coupled with a potent jet maximum. This brought a short-lived active period to southeast Colorado, which included some snow over the central mountains and strong winds to portions of the higher terrain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level low pressure system moved across the region, coupled with a potent jet maximum. This brought a short-lived active period to southeast Colorado, which included some snow over the central mountains and strong winds to portions of the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 13, 9:54 PM MST, 4 hours 6 minutes earlier. Its key messages:

  • Hot, dry, and windy for most again on Wednesday, with strongest winds over the San Luis Valley tomorrow afternoon.
  • A weak cold front arrives tomorrow night, bringing temperatures back down to seasonal normals for the rest of the work week.
  • Hot, dry, and windy pattern looks to return by the Sunday and Monday timeframe next week.
Area forecast discussion, May 13, 9:54 PM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1054 PM MDT Tue May 13 2025

.KEY MESSAGES...

- Hot, dry, and windy for most again on Wednesday, with strongest
  winds over the San Luis Valley tomorrow afternoon.

- A weak cold front arrives tomorrow night, bringing temperatures
  back down to seasonal normals for the rest of the work week.

- Hot, dry, and windy pattern looks to return by the Sunday and
  Monday timeframe next week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 239 PM MDT Tue May 13 2025

Currently..

Water vapor imagery shows us in-between two lows this
afternoon, with strong southwest flow over our region. Lots of
mid-level and upper- level cloudiness can be seen across the
region, as the trough approaches from our northwest, though
surface dewpoints and relative humidities reflect very dry air
in the lower levels. Downsloping winds are apparent as well,
with most locations showing strong westerly and southwesterly
winds this afternoon. Temperatures have soared into the 80s
across much of the plains, and Lamar just hit 90 this hour.

Rest of Today and Tonight..

Westerly and southwesterly winds are expected to continue into this
evening, weakening but not completely dissipating through the
overnight hours. This will lead to continued mixing and very mild
overnight lows across much of the region, especially for our banana
belt locations. Many of our plains locations will likely stay in the
50s tonight, with upper 50s and even low 60s for overnight lows
possible for our mountain adjacent locations. Mountain valleys will
be cooler, where lows look to still drop into the upper 30s and 40s.
Winds pick back in earnest early Wednesday morning..

Tomorrow..

Models pull the trough axis overhead by tomorrow afternoon, with the
low moving into the northern plains by Thursday morning. This track
will continue to pull best precip chances well off to our north,
keeping better chances for continued, hot, dry, and windy weather
over southeast Colorado. Daytime highs tomorrow will be cooler than
today, though still several degrees warmer than normal, with much of
our plains still in the 80s. Relative humidity values look to fall
back down into the low teens again. West winds will be just as
breezy, if not breezier, for most locations tomorrow as they have
been today. This is especially true of the San Luis Valley, where a
brief damaging wind gust or two can't be ruled out. The huge
majority of guidance keeps wind gusts below High Wind Warning
criteria for the SLV tomorrow, though NBM has consistently shown
around 40 to 50% chance of 60 mph gusts in far southeastern portions
of the valley. For now, confidence in coverage and intensity was too
low for any highlights, but trends will need to be monitored closely
as the event draws nearer. Strongest winds look to be prefrontal,
and will be westerly through peak heating. Mountain wave is not
looking likely at this time.

Models bring the cold front through later in the evening, generally
between sunset and 10pm or so at the latest. This will bring about
an abrupt wind shift and an end to the gusty westerlies. At this
time, post frontal northerly winds do not look to be overly
impressive. The front itself is fairly meager, and also does not
look to bring much in terms of precip. Best chances for showers,
storms, and snow above 9,000 feet, will remain mainly tied to our
central mountains for tomorrow, though we could get some isolated
weak convection and showery precipitation over the higher
elevations of the Pikes Peak region. It also doesn't look all
that much cooler in our post frontal airmass on Thursday..

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 239 PM MDT Tue May 13 2025

Thursday Through Saturday..

The departing low moves into the Dakotas on Thursday, bringing
mainly westerly flow into southeastern and south central Colorado.
This pattern will persist into Friday and Saturday as well, keeping
our weather mainly fair and seasonal. We'll be a few degrees
cooler than Wednesday, and fairly closer to normal for this time
of year. Highs look to climb into the 60s across mountain
valleys, with low 70s for the southern I-25 corridor and El Paso
County, and mid to upper 70s elsewhere on our plains. Chances
for showers and thunderstorms will increase, but remain very
isolated over the central mountains for both Thursday and
Friday. Our temperatures warm just a couple of degrees on
Friday, and then a few more on Saturday as our flow aloft begins
to shift more southwesterly once again.

Sunday Onwards..

Models continue to hint at another upper low diving into the Pacific
Northwest next weekend, bringing it into Great Basin by Sunday
and the Northern Rockies around Monday. This trend towards
another northern track would keep us in the hot, dry, and windy
section of the storm once again, just like this current system.
If current trends continue, we could likely expect hot and
windy conditions on Sunday and Monday, with a cool down behind
the system by around Tuesday, however, there is still plenty of
time for changes to timing and track with this one still being
several days out.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1049 PM MDT Tue May 13 2025

Conditions will remain VFR overnight. Periodic enhanced
south to southwest winds 10-15 kts will impact the terminals
overnight before winds increase again Wednesday morning with
gusts up to 40 to 45 kts possible Wednesday afternoon at all
three terminals. This would ordinarily raise concerns for
potential vis restrictions with blowing dust, but recent
precipitation may keep dust from lofting and will keep vis
restrictions out of the TAF for now. KALS may be the most at
risk for this. Otherwise, winds will shift out of the northwest
to north with the passage of a cold front Wednesday evening,
especially for KCOS and KPUB, and remain gusty into the evening.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR
LONG TERM...EHR
AVIATION...KT
Hazardous weather outlook, May 13, 6:17 PM MST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
717 PM MDT Tue May 13 2025

COZ058>089-093>099-150130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
717 PM MDT Tue May 13 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Winds will diminish this evening for most areas but will stay
gusty over the higher mountains and along the eastern slopes of
the Sangre De Cristo mountains where localized gusts up to 50 to
60 mph will be possible overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Meteorological critical fire weather conditions are expected over
portions of the area each afternoon through Saturday, with Wednesday
showing the most widespread concern. However, fuels at this time
appear too green to warrant any highlights, based on recent heavy
rainfall.

Afternoon and evening showers, with a few thunderstorms, will be
possible each afternoon Wednesday through Saturday. Best chances
will be over the Central Mountains, with lightning, small hail, and
gusty outflow winds as the main impact concerns.

An incoming low pressure system is expected to bring wetter and more
unsettled weather to the area, starting late Sunday and moving into
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
May 14, 2:00 AM MST to 8:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

There was a 77 mph gust measured 4 miles south of Weston, CO.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269991.